Colorado, 2002

Hail in Colorado, July 2, 2002

July 2, 2002 · NWS PUB · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 12:46 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 2, 12:46 PM MST, 4 hours 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
146 PM MDT TUE JUL 2 2002

FORECAST CHALLENGES REMAIN PRECIP CHANCES THIS FORECAST PERIOD.

CURRENTLY...SCATTERED RAIN AND THUNDERSTORMS DEVELOPING MAINLY OVER
THE WESTERN MOUNTAINS AND SOUTHERN SANGRE DE CRISTO MOUNTAINS. WV
SHOWING BAND OF MID AND HIGH LEVEL MOISTURE AHEAD OF THE WESTERN
LOW MOVING ACROSS AZ AND INTO UTAH. SFC BDRY ON PLAINS HAS AMOUNTED
TO BASICALLY A WIND SHIFT MOST AREAS ON PLAINS.

TONIGHT...WITH TSRA DRIVEN BY HEATING AND UPSLOPE...EXPECT STORMS TO
DIE OFF AFTER SUNSET.  ON THE PLAINS...850-700 MB WINDS SHIFT SE LATE
TONIGHT INTO WED AM...INCREASING UPSLOPE AND MOISTURE ADVECTION.
SUBSIDENCE AHEAD OF THE INVERTED TROF WILL SUPPRESS CONVECTION ON
PLAINS...WILL DROP TO ISOLD. TWEAKED UP A FEW LOW TEMPS.

WEDNESDAY/WED NITE...UPSLOPE PLUS CAPE WILL GIVE SCATTERED COVERAGE
OF THUNDER ACROSS THE EASTERN SLOPES. INCOMING UPPER LOW INTO WESTERN
STATES WILL BEGIN TO SPREAD MID AND HIGH LEVEL MOISTURE ACROSS
WESTERN ZONES. COMBINED WITH DAY TIME HEATING...EXPECT SCATTERED TSRA
TO DEVELOP THERE AS WELL. LIKELY WILL BE DRY AT FIRST WHILE
ATMOSPHERE MOISTENS UP THROUGH THE DAY AND EVENING. STORM MOVEMENT
SHOULD BE INTERESTING...WITH WESTERN STORMS MOVING SLOWLY EAST....AND
EASTERN STORMS MOVING SOUTHWEST. OVERNIGHT...WILL KEEP ISOLD POPS IN
MTNS WITH SOME SYNOPTIC LIFT MOVING IN FROM THE WEST AND MOISTURE
ON THE INCREASE. LOOKS LIKE 30 POPS MAY BE AMBITIOUS FOR THE EAST
PLAINS UNDER THE DRY SLOT. WILL DROP TO 10 POPS WITH CAPES 1000+
AND MOISTURE INCREASING MAY STILL GET A STORM TO POP ALONG A ROUGE
BOUNDARY.

THURSDAY/FRIDAY...THURSDAY STILL LOOKS TO BE THE BEST CHANCE FOR
/WETTING/ RAINS...WITH SOME RAIN THE PREVIOUS DAY...AND 700MB FLOW
PUMPING MOISTURE INTO THE EAST PLAINS AND SAN LUIS VALLEY. IN
ADDITION...STILL HAVE DIVQ SHOWING LIFT FROM INCOMING WEST TROF. WENT
SAME POPS THURSDAY AS WEDNESDAY...BUT HOPEFULLY WELL SQUEEZE A
LITTLE MORE OUT OF THE ONES THAT DO DEVELOP. ETA LAYER PW INCREASING
TO .75 OVER WESTERN ZONES THURSDAY...AND TO AN INCH OVER EASTERN
PLAINS. ADDED ISOLATED POPS TO MOUNTAINS THURS NITE INTO FRI AM WITH
ENERGY STILL MOVING OVER WESTERN PORTIONS OF CWA. WENT 30 POPS FRIDAY
FOR SAME REASONS...PLUS DAYTIME HEATING AND DIURNAL CONVECTION
PATTERNS.

SATURDAY THROUGH TUESDAY..NO CHANGES HERE. AVN SWINGS THE UPPER
TROF OVER THE TOP OF THE RIDGE AND BACK INTO NE COLORADO.  GFS MUCH
LESS AMPLIFIED WITH THIS FEATURE/FROPA. GFS THEN BUILDING IN A 603 DM
HIGH BY SUNDAY...AND REMAINING THROUGH TUESDAY. IF THIS VERIFIES...
STILL WILL HAVE MOISTURE TRAPPED UNDER THE RIDGE FOR DIURNAL
CONVECTION. WITH UNCERTAINTY OF TRACKS OF TWO LOWS CURRENTLY
AFFECTING WX PATTERNS...WILL LEAVE TUESDAY AS MONDAY...NEAR CLIMO
WITH SLT CHANCE POPS.

.PUB...NONE.

KC

In the hours before

Special weather statement, Jul 2, 10:56 AM MST, 5 hours 54 minutes before
COZ058>081-022000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT TUE JUL 2 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

LOOK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
TODAY...AND MAY LAST INTO THE EVENING HOURS ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.  THUNDERSTORMS SHOULD FIRST START OVER THE
MOUNTAINS AND THEN SPREAD TO THE ADJACENT PLAINS AND HIGH VALLEYS
LATER DURING THE AFTERNOON.  THE MAIN THREAT FROM ANY THUNDERSTORM
WILL BE CLOUD TO GROUND LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH...
AND HAIL 1/2 INCH OR LESS IN DIAMETER.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR GREATER...OR A TORNADO.

The radar

The Pueblo radar (KPUX), 13 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pueblo

When
July 2, 4:50 PM MST to 4:55 PM MST
Where
Pueblo County, 11 mi NE of Boone
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -104.100

Hail, Pueblo

When
July 2, 4:57 PM MST to 5:02 PM MST
Where
Pueblo County, 11 mi NE of Boone
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -104.100

Hail, El Paso

When
July 2, 7:20 PM MST to 7:25 PM MST
Where
El Paso County, 4 mi SW of Calhan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -104.350

Hail, El Paso

When
July 2, 9:09 PM MST to 9:14 PM MST
Where
El Paso County, 2 mi NE of Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -104.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307569, 5307570, 5307571, 5307572.